MAUDE Adverse Event Report: NUVASIVE, INCORPORATED NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOPEDIC MANUEL SURGICAL INSTRUMENTS

NUVASIVE, INCORPORATED NUVASIVE PRECEPT SPINAL SYSTEM; ORTHOPEDIC MANUEL SURGICAL INSTRUMENTS
Model Number 8801069
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/18/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was not returned and no radiographs were provided confirming the alleged the complaint.Review of the event identified the k-wire was fractured during attempted removal.The patient bone quality could not be confirmed and it was reported there was interference between the guide wire and the screw during insertion.A definitive root cause can be determined, based on the information provided and a review of similar reported events suggests insufficient co-linearity during screw placement, off-angled excessive force, sclerotic bone and over-advancement of screw during placement contacting and damaging the k-wire as likely cause or contributors.The unretrieved tip in the patient is not a concern for migration as it is lodged under the pedicle screw and the surgeon's prerogative was to leave it in-situ.No additional investigation can be completed.Labeling review: ".Potential adverse events and complications: as with any major surgical procedures, there are risks involved in orthopedic surgery." ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.K-wire should be removed when screw has reached the posterior wall of the pedicle to avoid kink in tip.Ensure the k-wire is not advancing as the path is created over the k-wire.Use lateral fluoroscopy to properly manage the k-wire during pedicle preparation to confirm proper placement and avoid anterior advancement of the k-wire." ".Do not implant the instruments: complications to the patient may include, but are not limited to: breakage of the device, which could make necessary removal difficult or sometimes impossible, with possible consequences of late infection and migration.Breakage could cause injury to the patient." ".Pre-operative warnings: the method of use for the instruments are to be determined by the user¿s experience and training in surgical procedures.The instruments should be treated as any precision instrument and should be carefully placed on trays, cleaned after each use, and stored, according to generally accepted hospital methods and practices.The instruments should be carefully examined prior to use for functionality, excessive wear, or damage.A damaged instrument should not be used as this may increase the risk of malfunction and potential patient injury.Care should be used during surgical procedures to prevent damage to the devices and injury to the patient." ".Intra-operative warnings: the physician should take precautions against putting undue stress on the spinal area with instruments.Any surgical technique should be carefully followed.It is important that the surgeon exercise extreme caution when working in close proximity to vital organs, nerves, or vessels, and that the force applied to the instrumentation is not excessive, to prevent potential injury to the patient.Over-bending, notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.The physical characteristics required for many instruments do not permit them to be manufactured from implantable materials.If any broken fragments of instruments remain in the body of a patient, they could cause allergic reactions or infections.If an instrument breaks in surgery and fragments go into the patient, these pieces should be removed prior to closure and should not be implanted." h3 other text : device disposed of at user facility.
 
Event or Problem Description
On (b)(6) 2023 a patient underwent a posterior fixation procedure on unconfirmed levels of the spine.During the procedure a hole was tapped into the vertebral body on the right l5 level, when the surgeon attempted to remove the tapped wire it was stuck in the bone.The pedicle screw was backed out slightly and the guide wire fractured off in the vertebral body.The screw was removed but unfortunately the fractured portion could not be removed from the bone and remains in situ.It was reported by the involved rep it was determined that the damage was caused by interference between the guide wire and the screw during insertion and the involved materials were disposed of at the user facility.No adverse consequence to the patient were reported.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were corrected: d1, g4, h9.Additional information: h2, h6, h10.The reported event was confirmed by review of photographs of the damaged k-wire and the concomitant polyaxial screw.The photographs showed no damage to the distal, beveled tip of the k-wire; rather, the proximal, blunt end of the k-wire was fractured, indicating that the k-wire had been impacted into the bone upside-down.Additionally, approximately 9mm of k-wire was confirmed to be missing from the proximal end.The distal tip of the concomitant polyaxial screw exhibited damage consistent with interference between the k-wire and screw, likely contributing to the fracture of the k-wire in-situ.No device was returned to nuvasive qa for evaluation; further, operative notes and/or radiograph images were not provided for review of usage/technique.A review of device manufacturing records was performed and no discrepancies relevant to the reported event were found.The root cause of the reported event was determined to be a use error involving impaction of the incorrect end of the k-wire into the bone resulting in damage to the k-wire and interference with the polyaxial screw in-situ.Labeling review: "¿potential adverse events and complications: potential risks identified with the use of this system, which may require additional surgery, include: metal sensitivity or allergic reaction to a foreign body." ".Warnings, cautions and precautions: the implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.K-wire should be removed when screw has reached the posterior wall of the pedicle to avoid kink in tip.Ensure the k-wire is not advancing as the path is created over the k-wire.Use lateral fluoroscopy to properly manage the k-wire during pedicle preparation to confirm proper placement and avoid anterior advancement of the k-wire." ".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery." ".Pre-operative warnings: care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." if any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
N/a.

Brand Name
NUVASIVE PRECEPT SPINAL SYSTEM
Common Device Name
ORTHOPEDIC MANUEL SURGICAL INSTRUMENTS
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE, INCORPORATED
7475 lusk blvd
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd
san diego, CA 92121
MDR Report Key17128496
Report Number2031966-2023-00127
Device Sequence Number6457974
Product Code LXH
UDI-Device Identifier00887517346964
UDI-Public887517346964
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number8801069
Device Lot NumberOB1003
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/18/2023
Supplement Date Received by Manufacturer08/07/2023
Initial Report FDA Received Date06/14/2023
Supplement Report FDA Received Date08/07/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/17/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RELINE MAS SCREW, 16016545
Patient SexPrefer Not To Disclose